Article date: February 2010
The European Medicines Agency (EMA) has completed a review of the obesity medicine sibutramine (Reductil) on the basis of new safety information from a large clinical trial, the Sibutramine Cardiovascular OUTcomes (SCOUT) study. The review has found that the cardiovascular risks of sibutramine outweigh its benefits. The EMA’s Committee for Medicinal Products for Human Use (CHMP) has recommended suspension of the licences for this medicine across the European Union.
SCOUT was a randomised, double-blind, placebo controlled study in approximately 10 000 obese and overweight patients with cardiovascular disease and/or type 2 diabetes treated over a 6-year period. The results showed that these high-risk patients treated with sibutramine had a 16% increased risk of cardiovascular adverse events such as myocardial infarction and stroke compared with placebo-treated patients (hazard ratio 1·161 [95% CI 1·029–1·311]; p=0·016). Furthermore, the mean weight loss achieved with sibutramine in all clinical trials is modest, decreasing bodyweight by approximately 2–4 kg more than placebo which may not be sustained after cessation of treatment.
Advice for healthcare professionals:
- doctors should not issue any new prescriptions for sibutramine, and should review the treatment of those who are currently taking this medicine.
- pharmacists should not dispense any prescriptions for sibutramine and should advise patients to make an appointment to see their doctor at the next convenient time.
- patients who are currently being treated with sibutramine should be advised to schedule an appointment with their doctor at the next convenient time to discuss alternative measures to lose weight, including use of diet and exercise regimes - patients may stop sibutramine treatment before their appointment if they wish.
European Medicines Agency recommends suspension of marketing authorisation for sibutramine
Sibutramine: Suspension of marketing authorisation as risks outweigh benefits
Article citation: Drug Safety Update Feb 2010, Vol 3 Issue 7: 7a.
Published 1 February 2010